Facebook Pixel

Missing Birth Control Pills and Concerned About Pregnancy: Q & A

Rate This

Birth control pills are 99 percent effective at preventing pregnancy when used consistently and correctly. If you do not use the birth control pill consistently (every day), or correctly (about the same time of day), your birth control pill's effectiveness is decreased.

How much are my pills' effectiveness decreased?
It is impossible to provide an exact percentage, but the basic formula is: the more pills you miss + (plus) the more frequent intercourse you have = (equals) the greater chances of pregnancy.

Why can't I miss a few pills if I've taken them for years? Is it a big deal if I miss more than one pill?
Yes, if you miss more than one pill it is a big deal, as each cycle counts as its own, and makes your pill-taking history irrelevant, as your body requires a consistent supply of the synthetic hormones to work effectively for each cycle alone. Every individual cycle presents an opportunity for ovulation, and this presents the opportunity for pregnancy. It is helpful to understand the basic mechanism of hormonal contraception in your body, as it works in one (or all) of these ways:

  • Prevents ovulation (maturation and release of an egg)
  • Alters the lining of the uterus (makes this environment inhabitable for a fertilized egg)
  • Alters the cervical mucus (sperm has difficulty "swimming" through your cervix)

The pill essentially stops your body from these natural functions by way of introducing synthetic hormones into your body, resulting in your body's decreased production of its own natural hormones. Without the pill, your natural hormones work throughout your cycle to begin maturing an egg, release the egg (ovulation), and otherwise make a cozy environment for the sperm to enter and a fertilized egg to implant in the uterus. These processes are working continuously from cycle to cycle, and the birth control pills work to deter these processes on a daily basis.

Add a Comment2 Comments

EmpowHER Guest

I missed 2 pills in the 3rd week of my pack. I doubled up but I took the 7 inactive pills also. I wasn't aware that I wasn't supposed to take them. I had a normal period but began very light spotting a couple of days after I was off my period. I also experienced light cramping for the first week of my next pack. Did I mess up my cycle or does that mean I could be pregnant? Please Help!

January 27, 2011 - 2:30pm

I have been taking the pill for about 3 years now, once in a while, I don't take it at the exact time every day, but i do take it every day. I am currently 16, and a few weeks ago I had sex for the first time, everything went well. Now my boyfriend and I are getting into the whole idea of sex, and i'm really starting to like new things.

Yesterday we had a shower togerther and we started fooling around, i wanted to see what his penis felt like inside with out a condom on it, so i made him hard, and before i slid his penis in, i put it under the running water a few times to make sure there was no cum or pre-cum on the tip, i started to put it in, but it was to slippery so only the tip went in about 1cm-1.5cm, but it wasn't working so i pulled away, my question is, is there any chance that i could be pregnant.

Really Worried

September 23, 2010 - 7:57am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

We value and respect our HERWriters' experiences, but everyone is different. Many of our writers are speaking from personal experience, and what's worked for them may not work for you. Their articles are not a substitute for medical advice, although we hope you can gain knowledge from their insight.


Get Email Updates

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!